Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 114, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 30, 2017, 11:53 AM CDT for Lamar County, Marion County, Alabama. It was in force for 52 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 11:53 AM CDT (16:53 UTC)
- Expired
- Apr 30, 2017, 12:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 12:03 PM CDT | TSTM WND DMG | 1 Sw Vernon, AL | SEVERAL TREES BLOWN DOWN IN AND AROUND VERNON. |
| Apr 30, 12:03 PM CDT | TSTM WND DMG | 2 Sw Vernon, AL | SEVERAL TREES BLOWN DOWN IN AND AROUND VERNON. |
| Apr 30, 12:10 PM CDT | TSTM WND DMG | 1 E Vernon, AL | SEVERAL TREES DOWN ALONG YELLOW CREEK ROAD JUST EAST OF VERNON. |
| Apr 30, 12:15 PM CDT | TSTM WND DMG | 1 Sse Vernon, AL | TREE DOWN ON A HOUSE ON 1ST STREET IN VERNON. SEVERAL OTHER TREES BLOWN DOWN IN AND AROUND TOWN. |
| Apr 30, 12:15 PM CDT | TSTM WND DMG | Vernon, AL | TREE DOWN ON A HOUSE ON 1ST STREET IN VERNON. |
| Apr 30, 12:15 PM CDT | TSTM WND DMG | Vernon, AL | TREE DOWN ON A HOUSE ON 1ST STREET IN VERNON. SEVERAL OTHER TREES BLOWN DOWN IN AND AROUND TOWN. |
| Apr 30, 12:28 PM CDT | TSTM WND DMG | 2 Ssw Guin, AL | A TREE BLOWN DOWN ON CR 88. |
| Apr 30, 12:28 PM CDT | TSTM WND DMG | 3 Ssw Guin, AL | A TREE BLOWN DOWN ON CR 88. |
| Apr 30, 12:41 PM CDT | TSTM WND DMG | 2 Ssw Guin, AL | A TREE BLOWN DOWN ON CR 88. |
| Apr 30, 12:41 PM CDT | TSTM WND DMG | 3 Ssw Guin, AL | A TREE BLOWN DOWN ON CR 88. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:36 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS54 KBMX 301653
SVRBMX
ALC075-093-301745-
/O.NEW.KBMX.SV.W.0114.170430T1653Z-170430T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1153 AM CDT SUN APR 30 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marion County in northwestern Alabama...
Lamar County in west central Alabama...
* Until 1245 PM CDT
* At 1153 AM CDT, severe thunderstorms were located along a line
extending from near New Salem to near Steens, moving northeast at
70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Hackleburg,
Brilliant, Kennedy, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Crews,
Bedford, Twin and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.
LAT...LON 3432 8818 3431 8776 3392 8780 3392 8795
3353 8795 3353 8827
TIME...MOT...LOC 1653Z 205DEG 63KT 3415 8826 3354 8822
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:13 AM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 30, 7:13 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 713 AM CDT Sun Apr 30 2017 .UPDATE... For 12Z Aviation. && .DISCUSSION... Another windy day in store across Central AL. A strong low pressure system over Kansas/Oklahoma is becoming occluded this morning and has stretched a cold front down through Central Arkansas and Louisiana. Rain and storms will push eastward with this front through the day and approach Central Alabama by the afternoon hours. There's still quite a bit of uncertainty with the timing, which will impact the severity. This is the current thinking, but stay tuned through the day for updates: Timing: Latest model runs haven't really helped narrow down the timing of these storms too much. The HRRR and ARW are certainly the quickest with the storms entering our western counties around or just after 1:00pm. Some of the other guidance varies from around 4:00pm to 6:00pm for our western counties. Guidance is also hinting at possibly two waves, but again the timing is still very uncertain. I'm leaning closer to the ARW solution at this time, which has the initial line getting into our western counties roughly 1:00pm to 4:00pm and reaching the I-65 corridor around 3:00pm to 6:00pm before slowing down or possibly stalling. The 2nd line will be getting into the western counties by the 3:00pm to 6:00pm timeframe, push into the I-65 corridor around 9:00pm to 12:00am, and will push the whole system through Montgomery and the eastern counties after midnight and through 4:00-6:00am Monday morning. Impacts: The main threat with these lines of storms will be damaging winds. With the quicker trends in the timing for our western counties, models hint at surface based instability reaching into the 1500-2500 J/kg range. 0-6km bulk shear is on the lower end with the best shear off to our west, but is still around 35-45kts, which will promote the organized updrafts with the storms along the QLCS. 0-3km SRH is above 300 considering the backed surface winds and the strong 850mb jet with winds >50kts. Therefore, would expect a line of strong storms that are capable of producing damaging winds. Given the low level wind profile, can't rule out brief spin-up tornadoes with any bowing segments or breaks in the line. These threats are greatest in the western counties as the line potentially could move through during the peak heating of the day when there is the greatest instability. As the line pushes east of the I-65 corridor during the evening and overnight hours we have lost a lot of the surface based instability, but values remain around 400 - 800 J/kg along the line through 7am in our southeastern counties, which is sufficient for sustaining strong to severe storms with a QLCS given the wind profiles are still favorable. Another concern with this system will be the heavy rainfall across the western two-thirds of Central AL. PWATs are above the maximum climatologically, and the first line of storms has the potential to stall out during the evening hours. Current forecast is for 1.5 - 2.5 inches for most areas, with some counties in the west seeing close to 3 inches. Streamflows across Central AL are at or well below average due to the recent drought, so widespread flooding isn't expected. However, some localized small streams or urban areas might see isolated flooding issues. This system moves out of Central AL Monday morning and low level ridging builds in across the area clearing out the skies for Monday and Tuesday. On Wednesday, a positively tilted trough digs southward into the Southeastern US and develops a surface low over the Gulf States. Models are still in disagreement with the exact track/development of this low, so nailing down any specific severe threats at this point is difficult. Will continue to monitor trends in the models concerning the severe potential, but at the least, expect widespread rain Wednesday night into Thursday. Some light showers may linger into Friday, but confidence is low at this time considering the differences in the models. For next weekend, models show ridging building in across much of the Central and Southern US. 25/Owen && .AVIATION... 12Z TAF Discussion. A very strong pressure gradient ahead of the frontal boundary will produce very strong winds during the day today. Southerly winds will be generally 15 to 25kt with gusts up to 35kt at times. There could be potentially two rounds of rain and storms this morning into the afternoon and persisting into the overnight hours. TCL...BHM...and EET will be impacted by round one and will bring in thunderstorms to TCL by 17Z and then BHM by 20 to 21Z. Will need to monitor the onset of this activity. These three locations may actually see periods of showers and storms through the evening hours as the boundary stalls and then refires over the region. Lightning will be very prevalent throughout the day. As for ANB and ASN...there is a question of how far east will the first wave make it, therefore putting some questions into these TAF location. For now will put in SHRA at these locations after 21Z but include VCTS. Will not include TSRA until 02Z. However much like the western sites once it starts it may last a while. As for MGM and TOI, there may be some isolated showers in after 20Z, but will not introduce VCTS until 2Z with predominant TSRA until 4 and 7Z respectively. 16 && .FIRE WEATHER... Strong gusty winds possible today ahead of an approaching cold front. Rain chances remain low through this afternoon as the cold front moves through. There are no major fire weather concerns aside from the gusty winds. RHs will remain high. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 85 59 73 50 79 / 40 100 50 10 10 Anniston 86 60 73 51 79 / 20 100 60 10 10 Birmingham 86 58 74 54 81 / 40 100 30 10 10 Tuscaloosa 84 56 75 53 83 / 80 100 20 10 10 Calera 85 59 75 54 81 / 40 100 30 10 10 Auburn 86 64 74 55 80 / 20 100 80 10 10 Montgomery 88 62 77 54 84 / 20 100 50 10 10 Troy 87 64 77 54 83 / 20 100 80 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 10 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Apr 30, 10:06 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1006 AM CDT Sun Apr 30 2017 ALZ011>015-017>050-011815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1006 AM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a threat of severe thunderstorms across all of Central Alabama today through tonight with storms arriving from the west and spreading across the area into this evening. The threats include damaging winds, brief tornadoes, and hail. Some heavy rain at times is possible as well. Outside of storms, strong gusty gradient winds will be possible today into this evening. Sustained winds will be 15 to 25 mph with gusts to 35 mph or higher. The highest winds will be observed in the higher elevation areas. These gradient winds can be expected through at least 10 PM this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some strong to severe thunderstorms are possible across the far eastern counties through possibly as late as 10 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed at times today on into Monday morning. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:11 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 64 min |
| Apr 30, 11:28 AM CDT | Tornado Warning | BMX | Pickens, Sumter | 47 min |
| Apr 30, 11:46 AM CDT | Tornado Warning | BMX | Lamar | 44 min |
| Apr 30, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Tuscaloosa | 63 min |
| Apr 30, 12:18 PM CDT | Special Weather Statement | BMX | Greene, Hale, Marengo | 57 min |
| Apr 30, 12:19 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 14 min |
| Apr 30, 12:37 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 23 min |
| Apr 30, 12:39 PM CDT | Tornado Warning | BMX | Fayette | 22 min |
| Apr 30, 12:54 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 66 min |
| Apr 30, 1:12 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Tuscaloosa, Walker | 63 min |
| Apr 30, 1:14 PM CDT | Special Weather Statement | BMX | Bibb, Hale, Marengo, Perry | 46 min |
| Apr 30, 1:45 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 60 min |
| Apr 30, 2:01 PM CDT | Special Weather Statement | BMX | Shelby | 74 min |
| Apr 30, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 48 min |
| Apr 30, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 64 min |
| Apr 30, 3:12 PM CDT | Special Weather Statement | BMX | Dallas | 63 min |
| Apr 30, 3:35 PM CDT | Special Weather Statement | BMX | Etowah | 40 min |
| Apr 30, 3:47 PM CDT | Special Weather Statement | BMX | Autauga | 43 min |
| Apr 30, 4:16 PM CDT | Special Weather Statement | BMX | Coosa | 29 min |
| Apr 30, 4:48 PM CDT | Special Weather Statement | BMX | Clay, Coosa, Elmore, Tallapoosa | 42 min |
| Apr 30, 5:19 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 41 min |
| Apr 30, 5:59 PM CDT | Special Weather Statement | BMX | Cleburne | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.